Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 320, NWS Kansas City, MO

October 21, 2001Adair County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Oct 21, 2001, 5:27 PM CDT for Adair County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 21, 2001, 5:27 PM CDT (22:27 UTC)
Expired
Oct 21, 2001, 6:15 PM CDT
In force
48 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Adair County, MO

The radar

The Des Moines radar (KDMX), 200 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 5:30 PM CDTHail 0.75Novinger, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -121 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2457 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-121 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

583 
WUUS53 KEAX 212227
SVRMCI
MOC001-212315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
527 PM CDT SUN OCT 21 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAIR COUNTY IN NORTHEAST MISSOURI
  THIS INCLUDES THE CITY OF KIRKSVILLE

* UNTIL 615 PM CDT

* AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF NOVINGER...OR ABOUT 15 MILES
  WEST OF KIRKSVILLE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YARROW AT 540 PM CDT
  NOVINGER AT 545 PM CDT
  THOUSAND HILLS STATE PARK AT 550 PM CDT
  KIRKSVILLE AT 600 PM CDT
  SUBLETTE AT 605 PM CDT
  ADAIR AT 615 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL. FOR YOUR
SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...
LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 4007 9234 4033 9235 4033 9285 4004 9285

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 4:05 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Oct 21, 4:05 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
405 PM CDT SUN OCT 21 2001

FORECAST CONCERNS ARE CHANCES AND TIMING OF SHOWERS AND
THUNDERSTORMS.

ELEVATED THUNDERSTORMS HAVE DEVEOLOPED NORTH OF THE SURFACE FRONT.
PROFILERS INDICATE WARM AIR ADVECTION ABOVE THE 850MB LAYER
INITIATING THIS CONVECTION. STEEP LAPSE RATES AND COLD FREEZING
LEVELS ARE FAVORABLE FOR A FEW HAIL PRODUCING STORMS. THE LOW LEVEL
WIND FIELDS ARE FORECAST TO STRENGTHEN TONIGHT...SO COVERAGE OF
STORMS SHOULD INCREASE OVERNIGHT WITH BETTER COVERAGE IN NRN AND
NERN MO.

LOW LEVEL MOISTURE REMAINS IN THE AREA THROUGH AT LEAST MONDAY
NIGHT...SO CHANCE POPS SOUTH OF I-70 AND LIKEY POPS TO THE NORTH
SEEM REASONABLE. THERE SHOULD BE A BREAK IN THE PRECIP ON TUESDAY
AFTER THE PASSAGE OF A DECENT SHORTWAVE.

THE ARRIVAL OF A STRONG FRONT ON WEDNESDAY SHOULD WRING OUT
RAIN...BEFORE TEMPERATURES FALL SHARPLY FOR THE LAST HALF OF THE
WEEK.

.EAX...
.KS...NONE
.MO...NONE

KOCH

In the hours before

Special weather statement, Oct 21, 1:00 PM CDT, 4 hours 27 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SAT OCT 21 2001

FORECAST: THUNDERSTORMS ARE A POSSIBILITY OVER EASTERN KANSAS AND
NORTHERN MISSOURI THIS AFTERNOON AND TONIGHT. A FEW STORMS COULD
BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL...BUT SEVERE STORMS WILL
BE FEW AND FAR BETWEEN.

DISCUSSION: A STATIONARY FRONT HAS SETTLED ALONG INTERSTATE 70 THIS
AFTERNOON. MOIST UNSTABLE AIR TO THE SOUTH OF THIS FRONT MAY
GENERATE A FEW THUNDERSTORMS LATE THIS AFTERNOON...MAINLY SOUTH OF A
KANSAS CITY TO MOBERLY LINE. ADDITIONAL STORMS ARE POSSIBLE OVER
NORTHEAST KANSAS AND NORTHERN MISSOURI TONIGHT. ISOLATED LARGE HAIL
WILL BE THE PRIMARY THREAT FROM THESE STORMS.

OUTLOOK: LOW LEVEL MOISTURE IS EXPECTED TO REMAIN IN THE REGION
THROUGH WEDNESDAY. BOUTS SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE FOR THROUGH WEDNESDAY...UNTIL A COLD FRONT BRINGS
COLDER...MORE STABLE CONDITIONS FOR THE END OF THE WEEK.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

KOCH
Local storm report, Oct 21, 4:21 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
421 PM CDT SUN OCT 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    4 W (P35)SPICKARD         MO   .75 INCH HAIL
10/21/01   GRUNDY                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Oct 21, 4:43 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
443 PM CDT SUN OCT 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    1 NE (P35)SPICKARD        MO   .75 INCH HAIL
10/21/01   GRUNDY                         REPORTED BY PUBLIC.
Local storm report, Oct 21, 4:53 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
453 PM CDT SUN OCT 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    2 E OSGOOD                MO   .88 INCH HAIL
10/21/01   SULLIVAN                       REPORTED BY PUBLIC.
Local storm report, Oct 21, 4:56 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
456 PM CDT SUN OCT 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    10 E SPICKARD             MO   .88 INCH HAIL
10/21/01   GRUNDY                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Oct 21, 5:08 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
508 PM CDT SUN OCT 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    MILAN                     MO   .75 INCH HAIL
10/21/01   SULLIVAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 4:07 PM CDTSevere Thunderstorm WarningEAXGrundy38 min
Oct 21, 4:39 PM CDTSevere Thunderstorm WarningEAXSullivan51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.